advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Auburn, New York, USA:

My 22 year old son has had type 1 diabetes for 10 years and epilepsy for about 5 years. Recently I read on the Internet that the insulin he uses (Humalog) has a common side effect of seizures. Do you have any information on this? I tried other places on the Internet and couldn't find anything about seizures from insulin. I also tried the Lilly site but there's nothing there either.

Answer:

All insulin can cause seizures if there is relatively too much insulin, not enough food, alcohol in the body or excess exercise -- if these things are mismatched. There are some anecdotal reports of Humalog being associated with more seizures, but this is not likely to be true. Certainly is not true in our own and many other diabetologists' experience.

Analogs like Humalog and Novolog act more quickly and so people need to change how they respond and match their food and activity, of course. Also, when people switch to analog insulins it is also likely they are trying to be more aggressive in their approach to controlling blood glucose levels, and with this type of success, levels drop which also is linked with more hypoglycemia as well as hypoglycemic seizures. Analog insulins offer a more physiological replacement than animal or human insulins and so are becoming the insulin of choice since they provide better postprandial glucose coverage, and, with a shorter tail effect, actually cut down on overall hypoglycemic episodes especially those in the middle of the night.

All in all, the link between Humalog and seizures is likely spurious based upon current information.

SB

DTQ-20010925181709
Original posting 10 Oct 2001
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.